Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 8, 2020, 3:10 PM EDT for Boone County, Logan County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 3:10 PM EDT (19:10 UTC)
- Expired
- Apr 8, 2020, 3:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Boone County, WV, Logan County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
846
WUUS51 KRLX 081910
SVRRLX
WVC005-045-081945-
/O.NEW.KRLX.SV.W.0039.200408T1910Z-200408T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
310 PM EDT Wed Apr 8 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Logan County in southern West Virginia...
Central Boone County in central West Virginia...
* Until 345 PM EDT.
* At 310 PM EDT, a severe thunderstorm was located near Madison,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Madison, Van, Wharton, Bald Knob, Amherstdale-Robinette, Turtle
Creek, Blair, Prenter, Sharples and Jeffrey.
This includes Route 119 between mile markers 47 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3804 8188 3805 8175 3810 8163 3795 8155
3793 8157 3790 8156 3788 8156 3787 8157
3785 8156 3779 8182
TIME...MOT...LOC 1910Z 333DEG 26KT 3800 8179
HAIL...0.88IN
WIND...60MPH
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:27 PM EDT, 43 minutes earlier.
Area forecast discussion, Apr 8, 2:27 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 227 PM EDT Wed Apr 8 2020 .SYNOPSIS... A strong cold front crosses tonight. High pressure Friday and Saturday. Low pressure crosses Sunday/Sunday night, with a cold front Monday morning. Cooler with weaker systems next week. && .NEAR TERM /THROUGH THURSDAY/... As of 204 PM Wednesday... Latest radar mosaic shows a broken line of showers and thunderstorms have developed across the middle of our county warning area. Mesoanalysis indicates these storms may be associated with an outflow boundary from the earlier storms. Per SPC discussion, a Severe Thunderstorm Watch has been issued for portions of Northeast Kentucky, Southeast OH and Southwest Virginia as well as the southern third of West Virginia until 8 PM. Models indicate convection should wind down this evening with a brief dry period. A strong cold front is then expected to push southeast across the region later tonight with the possibility of additional strong and possibly severe storms. The front should be southeast of the area by sunrise on Thursday with high pressure building in. As a result, precipitation chances will end from the northwest during the day. Will keep chance pops in the northern mountains through the evening hours as cold west-northwest flow prevails. Would not be too surprised to see some snow across the highest elevations late. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM Wednesday... Additional shortwave will cross the area Thursday night into Friday, with another round of precipitation, and much colder air. Light snow showers will be likely, particularly across the higher terrain, where light accumulations will be possible. In addition, gusty winds on Friday will make it feel like it's winter again, with wind chills in the 20s to lower 30s. High pressure will build in for Friday night into Saturday. With a clearing sky and calm winds taking hold, widespread frost is expected for Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 225 PM Wednesday... After a brief break in the precipitation, rain, along with warmer temperatures will return to the area for the start of the long term period. Good southerly fetch of moisture will create a good soaking rain for the area, but heaviest amounts look to lie to the south and east of CWA. System will lift to the northeast of the CWA at the start of next week, but mild, and somewhat unsettled weather will continue to linger. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 204 PM Wednesday... Showers and thunderstorms with MVFR conditions have developed along an outflow boundary from southern Ohio to near CRW and BKW. In addition, some MVFR conditions were being seen across the northern counties of our area. The showers and storms should slowly drift south into the evening hours. A Severe Thunderstorm Watch is in effect until 8 PM with large hail and wind gusts in excess of 50 kts possible with the stronger storms. By 00Z, VFR and dry conditions are expected across much of the region. Another, much stronger, cold front will cross in the 06-12Z time frame tonight with another round of convection, potentially with strong winds for HTS/CRW/BKW. Expect conditions will deteriorate to MVFR and possible IFR near the storms. Conditions should then improve from the west after 12Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of storms and associated lower conditions could vary tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H M H H H H H H H H H H BKW CONSISTENCY M H M H H H H H H H H M EKN CONSISTENCY M M M H H H H H H H H H PKB CONSISTENCY M M H H H H H H H H H H CKB CONSISTENCY M M M H H H H H H H H H AFTER 18Z THURSDAY... IFR conditions possible in showers and thunderstorms late Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/SL NEAR TERM...JSH SHORT TERM...SL LONG TERM...SL AVIATION...JSH
Hazardous weather outlook, Apr 8, 1:22 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 122 PM EDT Wed Apr 8 2020 OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-091730- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 122 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe storms late tonight, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ087-WVZ006-013>015-025-026-034-091730- Lawrence OH-Cabell-Lincoln-Putnam-Kanawha-Logan-Boone-Wyoming- 122 PM EDT Wed Apr 8 2020 ...SEVERE THUNDERSTORM WATCH 87 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-004-WVZ005-024-033-091730- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo- McDowell- 122 PM EDT Wed Apr 8 2020 ...SEVERE THUNDERSTORM WATCH 87 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ515>518-091730- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 122 PM EDT Wed Apr 8 2020 ...SEVERE THUNDERSTORM WATCH 87 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ519>526-091730- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 122 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe storms late tonight, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Apr 8, 2:21 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Wed Apr 8 2020
WVZ013-015-026-081845-
Boone-Kanawha-Lincoln-
221 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...
NORTHEASTERN LINCOLN AND NORTH CENTRAL BOONE COUNTIES...
At 221 PM EDT, a strong thunderstorm was located over Tornado, or
near Nitro, moving southeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Charleston, South Charleston, St. Albans, Chesapeake, Marmet, Belle,
Tornado, Alum Creek, Sod and Ashford.
This includes the following highways...
West Virginia Turnpike between mile markers 88 and 91.
Route 119 between mile markers 63 and 75.
LAT...LON 3833 8192 3838 8191 3841 8187 3824 8152
3812 8173 3830 8195
TIME...MOT...LOC 1821Z 307DEG 32KT 3833 8187
HARTLocal storm report, Apr 8, 2:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL SCOTT DEPOT 38.45N 81.89W
04/08/2020 E1.00 INCH PUTNAM WV NWS EMPLOYEE
HAIL FELL FROM 12:20 TO 12:35. MAINLY PEA TO
DIME SIZE, BUT HAD A BIT OF QUARTER SIZE
MIXED IN STARTING AROUND 12:30.
&&
ABELocal storm report, Apr 8, 2:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SCARBRO 37.95N 81.17W
04/08/2020 E0.88 INCH FAYETTE WV TRAINED SPOTTER
&&
EVENT NUMBER RLX2000809
SLSpecial weather statement, Apr 8, 2:42 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
242 PM EDT Wed Apr 8 2020
WVZ013-026-081915-
Boone-Lincoln-
242 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND
NORTHWESTERN BOONE COUNTIES...
At 242 PM EDT, a strong thunderstorm was located 7 miles southwest of
Tornado, or 7 miles east of Hamlin, moving southeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Julian, Alum Creek, Griffithsville, Sweetland, Sod, Woodville,
Ashford, Alkol and Yawkey.
This includes Route 119 between mile markers 54 and 67.
LAT...LON 3828 8202 3827 8199 3832 8192 3826 8180
3824 8182 3822 8180 3823 8182 3822 8182
3822 8183 3818 8181 3818 8180 3821 8181
3823 8178 3820 8175 3820 8173 3822 8172
3820 8167 3809 8186 3827 8205
TIME...MOT...LOC 1842Z 308DEG 25KT 3827 8197
HARTLocal storm report, Apr 8, 2:53 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL GLEN JEAN 37.93N 81.15W
04/08/2020 E1.25 INCH FAYETTE WV OTHER FEDERAL
TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER RLX2000810
SLSpecial weather statement, Apr 8, 2:59 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
259 PM EDT Wed Apr 8 2020
WVZ015-081930-
Kanawha-
259 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA COUNTY...
At 258 PM EDT, a strong thunderstorm was located near Chesapeake, or
15 miles south of Charleston, moving southeast at 35 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Chesapeake, Belle, East Bank, Burnwell, Leewood, Dawes, Sharon and
Eskdale.
This includes West Virginia Turnpike between mile markers 68 and 88.
LAT...LON 3800 8146 3803 8146 3806 8148 3807 8149
3806 8150 3806 8152 3808 8154 3811 8152
3812 8155 3814 8154 3814 8158 3817 8161
3826 8153 3814 8134 3805 8136
TIME...MOT...LOC 1858Z 310DEG 32KT 3815 8153
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:12 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur | 33 min |
| Apr 7, 8:41 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 34 min |
| Apr 8, 3:34 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 26 min |
| Apr 8, 3:40 AM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wood | 35 min |
| Apr 8, 4:22 AM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Gilmer, Jackson, Wirt | 23 min |
| Apr 8, 4:33 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Randolph, Upshur, Webster | 27 min |
| Apr 8, 5:39 AM EDT | Special Weather Statement | RLX | Jackson | 36 min |
| Apr 8, 6:28 AM EDT | Special Weather Statement | RLX | Mason | 32 min |
| Apr 8, 7:09 AM EDT | Special Weather Statement | RLX | Kanawha, Putnam | 66 min |
| Apr 8, 8:27 AM EDT | Special Weather Statement | RLX | Mason | 33 min |
| Apr 8, 8:50 AM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 40 min |
| Apr 8, 9:32 AM EDT | Special Weather Statement | RLX | Kanawha | 28 min |
| Apr 8, 9:39 AM EDT | Special Weather Statement | RLX | Clay | 36 min |
| Apr 8, 9:53 AM EDT | Flash Flood Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 2 hr |
| Apr 8, 12:22 PM EDT | Special Weather Statement | RLX | Putnam | 23 min |
| Apr 8, 12:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 33 min |
| Apr 8, 1:07 PM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 3 hr |
| Apr 8, 1:08 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 38 min |
| Apr 8, 1:17 PM EDT | Special Weather Statement | RLX | Pleasants | 88 min |
| Apr 8, 1:27 PM EDT | Special Weather Statement | RLX | Fayette | 33 min |
| Apr 8, 1:39 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha, Raleigh | 51 min |
| Apr 8, 1:54 PM EDT | Tornado Warning | RLX | Fayette, Raleigh | 26 min |
| Apr 8, 2:01 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 36 min |
| Apr 8, 2:16 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 33 min |
| Apr 8, 2:21 PM EDT | Special Weather Statement | RLX | Kanawha | 24 min |
| Apr 8, 2:42 PM EDT | Special Weather Statement | RLX | Lincoln | 33 min |
| Apr 8, 2:48 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln | 27 min |
| Apr 8, 2:59 PM EDT | Special Weather Statement | RLX | Kanawha | 31 min |
| Apr 8, 3:28 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 32 min |
| Apr 8, 3:51 PM EDT | Special Weather Statement | RLX | Mingo | 24 min |
| Apr 8, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Raleigh, Wyoming | 47 min |
| Apr 8, 4:06 PM EDT | Special Weather Statement | RLX | McDowell | 24 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.